Lipitor (atorvastatin) 40 mg: Recall Specific Bottles

December 23, 2010

Audience: Family Practice, Patient, Pharmacy

UPDATED 12/23/2010: Pfizer announced a recall of one lot — 19,000 bottles — of Lipitor 40 mg tablets (atorvastatin calcium) distributed in the U.S. There were three earlier recalls of Lipitor, implemented in August, October and November of 2010, in response to complaints of uncharacteristic odor. The odor is consistent with the presence of 2, 4, 6 tribromoanisole (TBA), found at a very low level during the investigation leading to the first product recall. Research indicates that a major source of TBA appears to be 2, 4, 6-tribromonophenol (TBP), a chemical used as a wood preservative.

 

[Posted 10/10/2010]

ISSUE: Pfizer recalled specific bottles of Lipitor (40 mg only) due to a small number of reports of an uncharacteristic odor related to the bottles in which Lipitor is packaged.

BACKGROUND: A medical assessment has determined that the odor is not likely to cause adverse health consequences in patients taking Lipitor.

RECOMMENDATION: If you take Lipitor 40 mg and experience an uncharacteristic odor associated with your medication, please return the tablets to your pharmacist. If you have any concerns, call your doctor or pharmacist or call 1-888-LIPITOR (1-888-547-4867) if you need any further information.

[12/22/2010 - Press Release - Pfizer]
[10/09/2010 – Firm Public Notice – FDA]

    

View comments

Hide
(web5)